February 15, 2021 at 12:26 pm #194227Amber90Participant
Has anyone experienced serious mental symptoms as a result of normal use / misuse of ADDERALL or VYVANCE
(Example: psychosis, an outbreak of mental illness like schizophrenia)?
Can you detail what happened and what led to the sequence of events? (Taking the drug as usual, or alternatively: lack of sleep, too high a dose, taking the drug too many times, using additional drugs).
Were there any early signs?
Has it passed and in how much time?
February 16, 2021 at 1:30 pm #194477bucklipeParticipant
Various behaviors when observed together are given names to identify the cluster, ADD, ADHD, Inattentive ADD, etc. All of these tendencies come from our individual wiring diagrams. The question has been, “Is behavior due to nature or nurture?” The answer is, yes. Both nature and nurture shape our wiring. Twins separated at birth, one grows up in a household of explosive, angry, randomness. The other grows up in a dependible, loving, encouraging, nurturing environment. The first one will tend towards hypervigilance and fearfulness and possibly anger. the other will be more relaxed and loving and accomplished. The wiring is the same but the environment made changes to the brain and it’s responses. With brain plasticity the first twin can practice better behaviors and modify their tendencies.
At times we might need some chemical help to mitigate the extreme responses so we can work through the hard parts. In my case there was sexual abuse in childhood that changed how I experienced life. I blame my Inattentive ADD on that abuse. I think that in order to survive, my brain turned down the volume controls on a lot of my inputs. The behavior cluster resulting from that in my case is Inattentive ADD. In trying to work through it to regain full access to my brain I went to a psychiatrist to work on my ADD.
We tried several meds until we landed on Adderall which worked really well, until it didn’t. I REALLY liked the increased ability to focus, plan, execute and better energy (weirdly, my left sinus drained and I could breathe equally through both nostrils). It was great for several months until it started stimulating brain parts that made me less patient, more verbally aggressive and genarally an ass, which I hadn’t been. I describe it as worked well except it released my inner ash-hole. Fortunately, family and friends voiced their concerns and I told the psychiatrist who suggested adding something to tamp down the aggressive tendencies. I asked if we could change to Nuvigil instead, I didn’t want to take a med to overcome a side effect that would have it’s side effects, etc. He terminated our treatment saying I was too forward with my suggestion. The next few days were… unpleasant since I was out of Adderall and couldn’t taper off.
If I was hiding the negatives to get the positives I could have had the negative side effects become ingrained due to brain plasticity. It is vital to honestly track behavior patterns going into treatment and during treatment. Without the feedback the doctor cannot modify the treatment. Yes, I can see where Adderall, etc could lead to mental issues. I also think that tapering off the meds that caused the problem would mitigate the negatives.
I wish there was a method of EEG or something that could evealuate the changes in our brain and see if we are getting more balanced or extreme. I have read about SPECT scans and fMRI scans. I don’t know if they represent a sledge hammer when we only need a small tack hammer. If we could find an optimum SPECT or fMRI scan and adjust meds to achieve that it could be a more direct path to optimize treatment. I wonder if the expense would be justified by the reduced suffering of the patients.
February 17, 2021 at 12:03 pm #194464Dr. EricParticipant
Some research points.
1 – The therapeutic doses prescribed for ADHD are not in the risk range unless you already have addiction issues. (All research is a probability, not that an outlier is impossible to find.)
2 – Much of the elevated risk for ADHD’ers with drug addiction appears to be higher for the unmedicated population. As they tend to seek out self-medication. The act of avoiding meds to avoid addiction (again, unless you are in the highest risk groups) may actually increase risk.
February 17, 2021 at 12:17 pm #194607Penny WilliamsKeymaster
I’m adding a couple articles here to back up Dr. Eric’s response:
Psychosis is definitely a potential “side effect” if one is abusing stimulant medications.
ADDitude Community Moderator, Parenting ADHD Coach, Podcaster & Author, Mom to teen w/ ADHD, LDs, and autism
February 24, 2021 at 9:56 am #194969snjydsParticipant
Dear Amber90, I am sorry to hear about your case, and I am not sure if my experience would help.
I have had Adderall for several years. My recommended dosage was close to the limit. But sometimes (weekends), I would skip having it, and on busy weekdays, have an extra pill. However the only side effects that I’ve ever felt were loss of sleep and reduced appetite.
I used Ritalin in the past, and switched back to it. The effects of both drugs (Ritalin/Adderall) are nearly identical; however Ritalin is somewhat more effective.
You must be logged in to reply to this topic. Login